TORONTO – The skin condition afflicting Federal Finance Minister Jim Flaherty is one that can generally be brought under control with a regimen of drugs. But getting there may take awhile, doctors say.
Flaherty reluctantly revealed in an interview with the Globe and Mail this week that he is suffering from bullous pemphigoid, an uncommon and sometimes painful auto-immune condition.
Questions about his health have been swirling for months after the formerly trim finance minister put on a noticeable amount of weight. More tellingly, his face appeared to balloon, a telltale sign of the use of corticosteroids.
That swelling is so common in people taking oral corticosteroids there is even a term for it — moon facies — that describes the effect.
Bullous pemphigoid is one of a class of skin diseases known as auto-immune blistering disorders, says Dr. Michael Camilleri, an expert on the condition who works at the Mayo Clinic in Rochester, Minn.
Bullous pemphigoid is the most common of these disorders and, fortunately for Flaherty, is not the most severe of the diseases in this class. It is also a condition that is very responsive to treatment, Camilleri says.
Still, the disease can be unpleasant, with fluid-filled blisters forming in creases in the skin — the groin, the armpits — or on the torso or limbs. Sometimes the blisters form in the mouth or on other sites of mucous membranes such as around the eyes.
The disease severity differs from one person to the next, says Dr. Neil Korman, who specializes in the treatment of the condition.
“Oh, it varies. It can be from absolutely trivial to a real big deal,” says Korman, who teaches in the department of dermatology at Case Western Reserve University in Cleveland, Ohio.
What’s a big deal when it comes to bullous pemphigoid?
“A person could have 20, 30, 40 per cent of their body surface area covered with red spots and blisters, and blisters that break that leave raw areas that can make them awfully miserable.”
Korman says he is currently treating about 25 patients with the condition and has seen 300 to 400 of these cases over the course of his career. But he says most dermatologists — even the ones who don’t specialize in these conditions and who don’t practise in university hospitals — would see two or three cases a year.
Neither Camilleri nor Korman knows the ratio of cases to the general population, but Korman estimates it would be fewer than 10 per 100,000 people.
The condition is rarely seen in anyone younger than 60 and the risk rises with age from that point. It doesn’t appear to run in families, nor is one ethnic group or another more at risk of developing the condition.
The disorder is the result of the auto-immune system running amok, developing antibodies to a protein that is found in the skin. That’s why the blisters form.
What sets off the immune system isn’t understood at this point. And doctors also cannot say why blisters only form on some parts of the skin, not all over.
An outbreak could be a few blisters on a small patch of skin, something that could be treated with steroid creams or ointments. But more extensive blistering requires an oral steroid regime.
Flaherty is taking an oral steroid called prednisone. Camilleri says the drug works quickly to mitigate the symptoms of bullous pemphigoid, including the intense itching that accompanies the blisters.
Doctors treating these cases would prescribe corticosteroids in combination with other drugs — medications that dial down the immune system and anti-inflammatory drugs. After three or four months of prednisone, the goal would be to start to wean the patient off the steroid and let the other drugs take over, Camilleri says.
He says the visual side-effects of prednisone should fade after the drug is stopped.
Camilleri says some of his patients make it through their bouts of bullous pemphigoid within about a year, but two to three years is more common. Korman estimates the length of the typical episode at between one and five years.
People who have had the condition can have a recurrence. But Camilleri says that what is more common is that patients have a flare-up when they are in the process of being weaned off the drug regimen.